Cardiac glycoside overdose
Cardiac glycosides are a class of medications used to treat heart failure and certain irregular heartbeats. Cardiac glycoside overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. Because cardiac glycosides are found in the leaf of the digitalis (foxglove) plant (the original source of this medication), people who accidentally eat these leaves in large amounts may also develop an overdose syndrome.
Long-term (chronic) poisoning can occur in patients who take these medications every day. It can happen if patients develop kidney problems or become dehydrated (especially in the hot summer months). This usually occurs in elderly patients.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Digoxin overdose; Digitoxin overdose; Lanoxin overdose; Purgoxin overdose; Allocar overdose; Corramedan overdose; Crystodigin overdose
Cardiac glycoside is a chemical that has effects on the heart, stomach, intestines, and nervous system. It is the active ingredient in many different heart medicines. It can be poisonous if taken in large amounts.
Cardiac glycosides are the main (active) ingredients in certain prescription medicines, including:
- Deslanoside (cedilanin-D)
- Digitoxin (Crystodigin)
- Digoxin (Lanoxicaps, Lanoxin)
Cardiac glycosides also occur naturally in certain plants, including the Lily-of-the-Valley plant. For information on poisoning from other such plants, see:
Note: This list may not be all-inclusive.
Symptoms may be vague, particularly in the elderly.
Eyes, ears, nose, and throat:
- Loss of appetite*
- Stomach pain
Heart and blood:
- Apathy (not caring what happens)
* These symptoms are usually only seen with chronic overdose cases.
Do not make the person throw up unless told to do so by poison control or a health care provider.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Blood tests to check digitalis, magnesium, and potassium levels, and to look for evidence of heart damage
- Breathing support (including a tube through the mouth and breathing machine, or ventilator)
- Dialysis (kidney machine) in severe cases
- EKG (heart tracing)
- Fluids by IV (through a vein)
- Medicine (antidote) to reverse the effects of the overdose
- Medications to correct electrolyte (potassium, magnesium) imbalances
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
The greatest risk of death and bad outcomes is seen in young children and older adults. Older persons are especially likely to suffer from problems of chronic (long-term) cardiac glycoside poisoning.
Lapostolle F, Borron SW. Digitalis. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 58.
Cole JB, Roberts DJ. Cardiovascular Drugs. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 152.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.